California, 2012Flash Flood and Hail in California, July 13, 2012
July 13, 2012 · NWS SGX · 2 events in 2 counties and zones
An upper-level low, coupled with outflow from storms in Arizona resulted in banded showers with embedded thunderstorms over the area the morning of and into the afternoon of the 13th. Embedded thunderstorms produced very heavy rain in the Big Bear and Crestline areas, resulting in minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low, coupled with outflow from storms in Arizona resulted in banded showers with embedded thunderstorms over the area the morning of and into the afternoon of the 13th. Embedded thunderstorms produced very heavy rain in the Big Bear and Crestline areas, resulting in minor flash flooding. Later in the afternoon, thunderstorms developed over the San Diego County deserts, producing hail near Ocotillo Wells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 13, 1:50 AM PST, 10 minutes earlier.
Area forecast discussion, Jul 13, 1:50 AM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 AM PDT FRI JUL 13 2012
.SYNOPSIS...
UPPER LEVEL LOW WILL REMAIN OVER THE REGION TODAY...WITH SCATTERED
TO NUMEROUS SHOWERS CONTINUING ACROSS THE REGION. ISOLATED TO
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE...WITH FLASH FLOODING
POSSIBLE WITH SOME OF THE STRONGER STORMS. AS THIS LOW SLOWLY
SHIFTS EAST...SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE REGION
THROUGH SATURDAY...BUT MAINLY OVER THE MOUNTAINS AND DESERTS. A
TROUGH OF LOW PRESSURE WILL THEN DIG ALONG THE WEST COAST FOR THE
LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK...WITH COOLER AND
DRIER CONDITIONS RETURNING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW SLOWLY
DRIFTING OUT OVER THE SOUTHERN CALIFORNIA BIGHT THIS MORNING...WITH
THE COMPOSITE RADAR IMAGERY SHOWING THE LOW LEVEL CIRCULATION WELL
NEAR SAN CLEMENTE ISLAND. RADAR IMAGERY ALSO SHOWS A PRETTY
IMPRESSIVE BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS...WRAPPING
BACK INTO THE CENTER OF THE LOW FROM NEAR THE NEVADA BORDER THROUGH
THE MOJAVE DESERT...THE SAN BERNARDINO MOUNTAINS...INLAND
EMPIRE...AND ORANGE COUNTY. SO FAR...PRECIPITATION AMOUNTS HAVE
BEEN RELATIVELY LIGHT...AT LESS THAN A TENTH OF A INCH MOST PLACES.
HOWEVER...A HANDFUL OF LOCATIONS UNDER THE HEAVIER SHOWERS HAVE SEEN
SOME RESPECTABLE AMOUNTS...RANGING BETWEEN A QUARTER AND SIX TENTHS
OF AN INCH. AS OF 2 AM...DANA POINT CITY IS THE BIG WINNER...WITH
0.58 INCHES. MEANWHILE...IT APPEARS FROM FOG AND IR SATELLITE
IMAGERY THAT AT LEAST THE EASTERN PORTIONS OF SAN DIEGO COUNTY ARE
SEEING SOME BREAKS IN THE CLOUDS. IN FACT...LOOKING OUT THE WINDOW
OF THE OFFICE...THE SLIVERED MOON IS TRYING TO MAKE AN APPEARANCE.
THIS UPPER LEVEL LOW WILL BE THE PRIMARY WEATHER MAKER OVER THE NEXT
24 TO 26 HOURS...AS IT SLOWLY REVERSED COURSE TODAY AND SHIFTS
INLAND ACROSS THE REGION ONCE AGAIN. THEREFORE...SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE FACT THAT THE WATER
VAPOR IMAGERY SHOWS A BIT OF A DRY SLOT OVER SOUTHEASTERN CALIFORNIA
AND THAT THERE APPEARS TO BE SOME BREAKS IN THE CLOUDS AT THIS
TIME...IT SEEMS REASONABLE TO THINK THAT THERE WILL BE A BETTER
CHANCE OF SOME SURFACE HEATING TO ENHANCE THE INSTABILITY UNLIKE
YESTERDAY. THEREFORE...SOME STRONGER THUNDERSTORMS WILL BE POSSIBLE
TODAY...WHICH WILL LIKELY PRODUCE HEAVY RAIN AND POTENTIALLY SOME
FLASH FLOODING. GIVEN THAT THE 00Z KNKX SOUNDING SHOWED
PRECIPITABLE WATER VALUES UPWARDS OF 1.84 INCHES AND THAT THE INLAND
EMPIRE AND SANTA ANA MOUNTAINS ARE ALREADY SEEING SOME DECENT
RAIN...WILL ALSO INCLUDE THEM IN THE FLASH FLOOD WATCH FOR TODAY.
THIS UPPER LEVEL LOW WILL QUICKLY MOVE INLAND TONIGHT...AS ANOTHER
TROUGH OF LOW PRESSURE DIGS ALONG THE WEST COAST. THIS MEANS THAT
THE UPPER LEVEL FLOW WILL TURN SOUTHWESTERLY OR WESTERLY...HELPING
TO SHIFT THE BRUNT OF THE MOISTURE TO OUR EAST. HOWEVER...THERE MAY
BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY OVER THE MOUNTAINS AND
DESERTS ON SATURDAY FOR THE THREAT OF SHOWERS AND THUNDERSTORMS TO
CONTINUE. BY SUNDAY...ANY MOISTURE SHOULD BE WELL EAST OF THE
AREA...WHICH JUST DRY AND COOLER CONDITIONS PREVAILING.
THIS TROUGH WILL REMAIN OVER THE WEST COAST THROUGH THE MIDDLE PART
OF THE WEEK...AS A SERIES OF DISTURBANCES ROTATE THROUGH THE
TROUGH. THEREFORE...EXPECT A GRADUAL COOLING TREND THROUGH THE
FIRST PART OF THE WEEK. THINGS START TO LOOK INTERESTING FOR
THURSDAY AND FRIDAY THOUGH...AS THE MODELS ARE HINTING THAT THE
REMNANTS FROM TROPICAL STORM FABIO MAY SPREAD INTO THE AREA. FOR
NOW...IT APPEARS THAT THE BRUNT OF THE ENERGY WILL REMAIN OFF THE
COAST. HOWEVER...IT SHOULD INCREASE OUR CLOUD COVER AND HUMIDITIES
ONCE AGAIN.
&&
.AVIATION...
130930Z...CLOUD LAYERS ABOVE 9000 FEET ASL WILL CONTINUE ACROSS THE
REGION TODAY WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. ANY
THUNDERSTORMS THAT DEVELOP COULD PRODUCE STRONG GUSTY SURFACE WINDS.
THE MARINE LAYER STILL INTACT UNDERNEATH WILL KEEP RANDOM AND
SPORADIC CIGS OF 900 FEET ASL MAINLY AROUND KSAN AND KCRQ THROUGH
15Z OR SO THIS MORNING. THE CLOUDS AND CHANCES OF SHOWERS AND
THUNDERSTORMS WILL SLOWLY MOVE EAST TODAY SUCH THAT BY EVENING THE
THREAT EXISTS MAINLY IN THE MOUNTAINS AND DESERTS. THUNDERSTORM
BASES WILL BE AROUND 9000 FEET WITH TOPS UP TO 40000 FEET THIS
AFTERNOON.
THE LOW CLOUD DECK WILL CONTINUE SOMEWHAT DISORGANIZED...BUT RANDOM
CIGS AROUND 1000 FEET ASL CAN BE EXPECTED AT COASTAL AIRPORTS ANY
TIME BETWEEN 04-16Z TONIGHT THROUGH SATURDAY MORNING.
&&
.MARINE...
3-4 FOOT SWELL FROM HURRICANE EMILIA TO THE SOUTH WILL AFFECT S/SW
FACING BEACHES TODAY...AND THEN DECREASE SATURDAY. SURF SETS AS HIGH
AS 6 FEET ARE POSSIBLE FOR SOUTH FACING BEACHES MAINLY IN NORTHERN
ORANGE COUNTY. STRONG RIP AND LONGSHORE CURRENTS ARE EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS OVER THE COASTAL WATERS TODAY.
THE MAIN THREATS FROM ANY ISOLATED STORMS THAT DEVELOP ARE CLOUD TO
OCEAN LIGHTNING AND STRONG GUSTY WINDS. THUNDERSTORMS WILL BE
DIFFICULT TO SEE IF ATTEMPTING TO VIEW FROM UNDERNEATH A MARINE
LAYER CLOUD DECK.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND LUCERNE
VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SANTA ANA
MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MMHazardous weather outlook, Jul 12, 2:53 PM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
353 PM PDT THU JUL 12 2012
CAZ042-043-048-050-057-PZZ750-775-132300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
353 PM PDT THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
FRIDAY MORNING. STRONGER THUNDERSTORMS MAY DEVELOP OVER PORTIONS
OF THE INLAND EMPIRE FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ055-056-058-060>062-132300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
353 PM PDT THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
THROUGH TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS LATE
FRIDAY MORNING THROUGH FRIDAY EVENING. THESE STORMS MAY PRODUCE
STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL. A FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING. THUNDERSTORMS ARE
POSSIBLE AGAIN SATURDAY AFTERNOON OVER THE MOUNTAINS AND DESERTS
AND ON SUNDAY OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
SS
Flash Flood, San Bernardino
- When
- July 13, 2:00 AM PST to 5:00 AM PST
- Where
- San Bernardino County, 0.71 mi NNE of Baldwin Lake to 2.83 mi ENE of Fawnskin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.289, -116.764
CHP reported large rocks as well as 4 to 6 inches of water across State Route 18 at Cactus Road.|A nearby rain gauge at Baldwin lake recorded 0.92 inches in one hour between 0400 and 0500 PST.
Hail, San Diego
- When
- July 13, 1:00 PM PST to 2:00 PM PST
- Where
- San Diego County, Ocotillo Wells
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.150, -116.130
Marble to nickel sized hail reported from an intense thunderstorm near Ocotillo Wells. Heavy rain and a lot of cloud to ground lightning was also observed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Georgia, July 13, 20121 death · 2 injured · 2 events
- Lightning Strike in Oklahoma, July 13, 20121 death · 1 event
- Hail in Iowa, July 13, 2012$93,000 · 2 in hail · 8 events
- Flash Flooding and Flood in California, July 13 to 14, 2012$105,000 · 3 events
- Damaging Winds in Oklahoma, July 13, 2012$40,000 · 75 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 13, 2012$15,000 · 2 in hail · 20 events
- Flash Flooding and Damaging Winds in Texas, July 13 to 15, 2012$16,000 · 50 kt wind · 11 events
- Tornado in Louisiana, July 13, 20121 injured · $15,000 · EF0 · 1 event
- Lightning Strikes in Washington, July 13, 20121 injured · $10,000 · 2 events
- Marine Thunderstorm Winds in Lake Michigan, July 13, 201250 kt wind · 4 events
- Damaging Wind and Lightning Strike in Minnesota, July 13, 2012$5,000 · 52 kt wind · 3 events
- Flash Flooding in Texas, July 13, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398063, 398067.